Tornadoes · United States · Mississippi · 2017

EF1 tornado, Embry, Mississippi, April 30, 2017

This EF1 tornado ran 7.4 miles across Webster County on April 30, 2017, touching down at 10:18 AM CDT and reaching 600 yards wide. It killed nobody, and did $30,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
April 30, 2017
Touchdown
10:18 AM CDT (15:18 UTC)
Lifted
10:23 AM CDT (15:23 UTC)
On the ground
5 minutes
Path length
7.4 miles (12.0 km)
Path width
600 yards (549 m)
Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
$150,000
County
Webster County
Touchdown point
33.579, -89.503
Lift-off point
33.677, -89.450
Record number
1704300918-01

The damage survey

174 damage points were recorded along this path by NWS JAN and NWS MEG, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 115 mph.

  • shed damaged, numerous trees damaged
  • many trees damaged, one on a house, another on a gazebo.
  • Significant tree damage off hwy 407
  • heavy tree damage, tin off a couple sheds.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

During the early morning hours of April 30th, a squall line of severe thunderstorms developed across central Louisiana and pushed eastward across the ArkLaMiss. The line intensified as it approached the Mississippi River and caused wind damage and tornadoes. As the convective system evolved into Mississippi, numerous tornadoes developed along the advancing line, with the most prolific damage occurring along the track of a large meso-scale convective vortex (MCV). This feature tracked roughly from Claiborne County through western Hinds/Madison, eastern Yazoo, eastern Holmes, southeastern Carroll, Montgomery, and northwestern Webster counties. This corridor is where the most significant damage occurred, as well as one fatality. Flash flooding, hail, and other wind damage occurred as these storms moved through.

This tornado began south of King Road near the Montgomery and Webster county line. Here, it was its most intense and caused significant tree damage by uprooting many hardwood trees along both King and Dubard roads. It then tracked northeast and turned slightly more north. It continued to cause mostly tree damage along its path. The tornado ended just as it crossed Highway 404. The maximum estimated wind speed for this tornado was 110 mph.

The tornado began along Salem Road and tracked to the northeast. As it did, it snapped or uprooted numerous trees along its path. It crossed into Webster County along Lodi road and continued to cause mostly tree damage. It dissipated near the intersection of Alva Road and Dan Moore Road. The total path length of the tornado was 6.75 miles. The maximum path width was 650 yards, which occurred in Webster County. The maximum estimated wind speed was 95 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Apr 30, 6:52 AM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Apr 30, 6:52 AM CDT, 3 hours 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
652 AM CDT Sun Apr 30 2017

...SEVERE WEATHER AND FLOODING TODAY AND POTENTIALLY AGAIN MID
WEEK...

.UPDATE...
Updated for 12Z aviation discussion.

&&

.AVIATION...
12Z TAF discussion:

Gusty southerly winds will continue to affect the TAF sites today
in advance of a line of thunderstorms pushing east across the
region. Periods of lower ceiling and reduced visibility, as well
as gusty and erratic winds may accompany the thunderstorms. Very
heavy rainfall and frequent lightning have been observed with this
line of storms already this morning. A chance for showers and
possibly a few thunderstorms will linger into the afternoon until
the cold front ushers in drier air from west to east. Amendments
may be necessary to refine the timing for thunderstorms. /NF/

&&

.DISCUSSION...

Today through Tonight,

Today's focus remains on the potential for severe weather and heavy
rainfall, as a deep low pressure system sweeps through the central
CONUS. The deepening low has increased southerly flow over the
Southern Mississippi Valley at all heights, causing a surge of
anomalous moisture into our region. Blended total precipitable water
imagery shows a broad swath of 1.5 to 2 inch PWAT values extending
from south central Louisiana through southern Missouri. A line of
thunderstorms - focused mainly along an advancing cold front - will
continue marching eastward throughout the day today. The heaviest
and most intense rainfall looks to be associated with and MCS
centered in central Louisiana and another moving through northern
Mississippi and western Tennessee. Bowing segments along the line of
storms will have to be monitored for wind and brief tornado
potential. Rainfall amounts of 2 to 3 inches will be common across
the area today, with isolated higher amounts. Flash flooding and
areas of river flooding will be possible with this heavy rain.
/NF/

Monday through Saturday night,

A lull in the active weather pattern is expected early this week
before the next potential heavy rain/severe weather event
threatens the ArkLaMiss as we go into Wednesday/Thursday. That
system should be followed by much cooler conditions to finish up
the week.

For the Monday through Tuesday night period, weak surface high
pressure will move east across the forecast area bringing dry
conditions with seasonably warm days and cool nights.

The next shortwave trough will then dig southward in association
with a fairly impressive tropospheric undulation (2.0 PVU
intrusion to near H600) that would result in rapid cyclogenesis
over the southeast CONUS. Global models have been quite erratic in
how much digging and cyclogenesis will take place, but they have
also been pretty consistent with the general large scale response
including impressive warm advection followed by strong height
falls. So expect the combination of forcing/moisture/instability
will be supportive of multiple convective rounds that could result
in very heavy rainfall in addition to severe weather.

Of course, depending on what transpires today, antecedent
conditions could be an issue with much of the area under a threat
for more significant flooding. We will be focusing more on this
event immediately following today's system. Beyond Thursday, if
the more wrapped up solutions verify, would expect cyclonic flow
to maintain some what unsettled and much cooler conditions with
continued light rain chances as we go into Friday. If the more
progressive solutions verify, then drier/clearer and cooler
conditions would be the general rule going into next weekend. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       76  52  77  53 / 100  38   0   0
Meridian      80  54  78  52 /  94 100   0   0
Vicksburg     74  51  78  54 / 100  11   0   0
Hattiesburg   79  53  80  52 /  94  92   0   0
Natchez       73  51  78  54 / 100  10   0   0
Greenville    72  51  75  55 / 100  10   0   0
Greenwood     75  52  74  54 / 100  25   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch from 10 AM CDT this morning through this
     evening for MSZ030-031-033-038-039-044>046-050>052-056>058-
     064>066-072>074.

     Flash Flood Watch through this evening for MSZ018-019-025>029-
     032-034>037-040>043-047>049-053>055-059>063.

LA...Flash Flood Watch through this evening for LAZ007>009-015-016-
     023>026.

AR...Flash Flood Watch through this evening for ARZ074-075.

&&

NF/EC
Hazardous weather outlook, Apr 30, 6:57 AM CDT, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
657 AM CDT Sun Apr 30 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
011200-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
657 AM CDT Sun Apr 30 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today

FLOODING
THREAT...Elevated
TIMING...Today

A squall line will push across the outlook area today. It will
bring with it the threat for severe weather and flash flooding.
Look for storms to move east of the area early this evening.

(www.weather.gov/images/jan/graphicast/image1.png)
(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   www.weather.gov/jan/precipmaps

River Forecast Center...
   www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Local storm report, Apr 30, 9:55 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
955 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     TSTM WND DMG     BROOKHAVEN              31.58N 90.44W
04/30/2017                   LINCOLN            MS   EMERGENCY MNGR

            A FEW TREES DOWN AROUND TOWN INCLUDING ONE
            ON A HOUSE.

&&

TW
Local storm report, Apr 30, 10:03 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1003 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 AM     TSTM WND DMG     FLORENCE                32.15N 90.13W
04/30/2017                   RANKIN             MS   LAW ENFORCEMENT

            TREES DOWN IN FLORENCE.

&&

TW
Local storm report, Apr 30, 10:06 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1006 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 AM     TSTM WND DMG     6 ENE FLOWOOD           32.37N 90.02W
04/30/2017                   RANKIN             MS   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN NEAR THE
            INTERSECTION OF SPILLWAY ROAD AND GRANTS
            FERRY ROAD.

&&

TW
Local storm report, Apr 30, 10:09 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1009 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     TSTM WND DMG     5 SW PELAHATCHIE        32.27N 89.86W
04/30/2017                   RANKIN             MS   LAW ENFORCEMENT

            TREES DOWN ALONG RANKIN ROAD.

&&

TW
Local storm report, Apr 30, 10:12 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1012 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 AM     TORNADO          6 NE FOREST             32.42N 89.40W
04/30/2017                   SCOTT              MS   EMERGENCY MNGR

            TREES AND POWER LINES DOWN ALONG RUSSELL
            COMMUNITY ROAD.

&&

TW
Local storm report, Apr 30, 10:16 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1016 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 AM     TSTM WND DMG     1 SE VAIDEN             33.32N 89.74W
04/30/2017                   CARROLL            MS   TRAINED SPOTTER

            TREES DOWN ON HWY 35 SOUTH OF VAIDEN,
            POSSIBLE TORNADO.

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Little Rock, AR (KBYH), 12:00Z

3.3 hours before the tornado, 141 km from the path. April 30, 2017.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 6 joules per kilogram, CIN -292, lifted condensation level 811 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-04-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -47 square meters per square second, 0 to 6 km bulk shear 57 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-292 J/kg
Surface CAPE
179 J/kg
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
57 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

The surface observations

Winona (5A6), 30 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Columbus AFB radar (KGWX), 110 km away, was scanning. The volume nearest the touchdown began at 15:18 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2017 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are

The other tornadoes of April 30, 2017

42 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 301:25 AM CDTEF1Clay, AR2.8100$100,000
April 301:56 AM CDTEF1Dunklin, AR to MO2.050$20,000
April 302:07 AM CDTEF1Mississippi, AR5.6150$300,000
April 302:08 AM CDTEF1Dunklin, MO1.2100$250,000
April 302:15 AM CDTEF1Lonoke, AR5.1400$10,000
April 302:52 AM CDTEF2New Madrid, MO4.0150$60,000
April 303:07 AM CDTEF1Winn Parish, LA6.91,760$50,000
April 304:20 AM CDTEF1Avoyelles Parish, LA0.695$110,000
April 304:44 AM CDTEF1Morehouse Parish, LA5.750$100,000
April 305:50 AM CDTEF0Drew, AR1.175$50,000
April 306:14 AM CDTEF2Adams, MS3.4440$400,000
April 307:13 AM CDTEF1Warren, LA to MS9.2440$100,000
April 307:24 AM CDTEF1Jefferson, MS14.4440$300,000
April 307:30 AM CDTEF2Claiborne, MS19.9880$530,000
April 308:01 AM CDTEF0Copiah, MS5.2100$50,000
April 308:10 AM CDTEF1Hinds, MS6.1300$115,000
April 308:14 AM CDTEF1Warren, MS2.7900$50,000
April 308:22 AM CDTEF1Hinds, MS20.3880$300,000
April 308:23 AM CDTEF1Hinds, MS7.11,800$95,000
April 308:23 AM CDTEF1Hinds, MS1.1150$70,000
April 308:28 AM CDTEF1Hinds, MS2.0500$150,000
April 308:46 AM CDTEF0Tipton, TN2.1100$100,000
April 308:50 AM CDTEF1Madison, MS6.0400$40,000
April 308:51 AM CDTEF1Yazoo, MS5.01,500$20,000
April 308:54 AM CDTEF2Yazoo, MS21.71,700$2.3 million
April 309:06 AM CDTEF1Yazoo, MS6.91,003$130,000
April 309:16 AM CDTEF2Yazoo, MS23.41,9001$3.8 million
April 309:38 AM CDTEF1Holmes, MS9.1400$40,000
April 309:41 AM CDTEF0Scott, MS4.3100$50,000
April 309:42 AM CDTEF1Attala, MS3.9600$60,000
April 309:42 AM CDTEF1Holmes, MS3.0600$30,000
April 309:51 AM CDTEF0Carroll, MS2.6250$40,000
April 309:58 AM CDTEF2Carroll, MS15.51,936$2.1 million
April 3010:11 AM CDTEF1Montgomery, MS6.6970$4.0 million
April 3010:13 AM CDTEF1Montgomery, MS5.6800$40,000
April 3010:14 AM CDTEF1Montgomery, MS6.8650$75,000
April 3010:17 AM CDTEF0Neshoba, MS0.350$20,000
April 3010:26 AM CDTEF1Calhoun, MS2.750$200,000
April 3011:37 AM CDTEF1Lowndes, MS3.8440$375,000
April 301:15 PM CDTEF1Pointe Coupee Parish, LA0.950
April 301:50 PM CDTEF0East Baton Rouge Parish, LA0.340
April 302:12 PM CDTEF0Cullman, AL10.1215

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.